Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 290, NWS Columbia, SC

October 13, 20114 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Oct 13, 2011, 6:20 PM EDT for 4 counties in South Carolina. It was in force for 70 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2011, 6:20 PM EDT (22:20 UTC)
Expired
Oct 13, 2011, 7:30 PM EDT
In force
70 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Lexington County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 42 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 6:22 PM EDTTSTM WND DMGRidge Spring, SCTREES DOWN IN RIDGE SPRING AREA.
Oct 13, 6:54 PM EDTTSTM WND DMG10 Nnw Batesburg, SCTREES DOWN NEAR LAKE MURRAY ON MT WILLING RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WUUS52 KCAE 132220
SVRCAE
SCC003-063-071-081-132330-
/O.NEW.KCAE.SV.W.0290.111013T2220Z-111013T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT THU OCT 13 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
  SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM WESTERN EDGEFIELD
  COUNTY TO CENTRAL AIKEN COUNTY. MOVEMENT WAS EAST-NORTHEASTWARD
  NEAR 45 MPH. SOME OF THE THUNDERSTORMS ALONG THE LINE WILL
  LIKELY CONTAIN WIND GUSTS OF 40 TO 60 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WHITMIRE...SALUDA...
  RIDGE SPRING...RED BANK...PROSPERITY...NEWBERRY...LEXINGTON...
  LEESVILLE...GASTON AND BATESBURG

REPORT LARGE HAIL OR DAMAGING WINDS TO YOUR COUNTY SHERIFF...OR 
CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3373 8103 3365 8119 3356 8129 3340 8153
      3376 8172 3381 8165 3384 8176 3411 8190
      3413 8188 3420 8193 3427 8191 3453 8162
TIME...MOT...LOC 2218Z 229DEG 40KT 3409 8200 3347 8139

$$

RJL
2 follow-up statements
462 
WWUS52 KCAE 132241
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT THU OCT 13 2011

SCC003-063-071-081-132330-
/O.CON.KCAE.SV.W.0290.000000T0000Z-111013T2330Z/
LEXINGTON SC-NEWBERRY SC-SALUDA SC-AIKEN SC-
641 PM EDT THU OCT 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR AIKEN...SALUDA...NEWBERRY AND LEXINGTON COUNTIES...

AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM
SALUDA TO BATESBURG-LEESVILLE TO NEAR WAGENER. THE STORMS WERE 
MOVING EAST-NORTHEASTWARD NEAR 45 MPH. SOME OF THE
THUNDERSTORMS ALONG THE LINE LIKELY CONTAINED WIND GUSTS
OF 40 TO 60 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SILVERSTREET...SUMMIT...GILBERT...PELION...SWANSEA...PROSPERITY...RED
BANK...GASTON...LEXINGTON...LITTLE MOUNTAIN AND WHITMIRE

REPORT DAMAGING WINDS OR HAIL TO YOUR COUNTY SHERIFF...OR CALL THE 
NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3373 8103 3365 8119 3356 8129 3340 8153
      3376 8172 3381 8165 3384 8176 3411 8190
      3413 8188 3420 8193 3427 8191 3453 8162
TIME...MOT...LOC 2239Z 229DEG 40KT 3424 8179 3362 8118

$$

RJL
412 
WWUS52 KCAE 132311
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
711 PM EDT THU OCT 13 2011

SCC003-132319-
/O.CAN.KCAE.SV.W.0290.000000T0000Z-111013T2330Z/
AIKEN SC-
711 PM EDT THU OCT 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR AIKEN COUNTY IS CANCELLED...

REPORT LARGE HAIL OR DAMAGING WINDS TO YOUR COUNTY SHERIFF...
OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3373 8103 3366 8116 3366 8117 3366 8118
      3368 8114 3389 8155 3395 8161 3417 8171
      3437 8174 3443 8174 3453 8162
TIME...MOT...LOC 2309Z 229DEG 40KT 3446 8149 3384 8088

$$

SCC063-071-081-132330-
/O.CON.KCAE.SV.W.0290.000000T0000Z-111013T2330Z/
LEXINGTON SC-NEWBERRY SC-SALUDA SC-
711 PM EDT THU OCT 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SALUDA...NEWBERRY AND LEXINGTON COUNTIES...

AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NEWBERRY TO
LEXINGTON TO SWANSEA. MOVEMENT WAS EAST-NORTHEAST NEAR 45 MPH.
SOME OF THE THUNDERSTORMS LIKELY CONTAINED WIND GUSTS OF 40 
TO 60 MPH. 

REPORT LARGE HAIL OR DAMAGING WINDS TO YOUR COUNTY SHERIFF...
OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3373 8103 3366 8116 3366 8117 3366 8118
      3368 8114 3389 8155 3395 8161 3417 8171
      3437 8174 3443 8174 3453 8162
TIME...MOT...LOC 2309Z 229DEG 40KT 3446 8149 3384 8088

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 4:22 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 13, 4:22 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT THU OCT 13 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TONIGHT WITH A
CHANCE FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE AND DRIER AIR
WILL BUILD INTO THE AREA FRIDAY AND SATURDAY WITH PLENTY OF
SUNSHINE. DRY WEATHER WILL CONTINUE INTO EARLY NEXT WEEK THEN
ANOTHER FRONT COULD BRING THE CHANCE FOR THUNDERSTORMS DURING THE
MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR TRENDS SHOW SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF
THE FORECAST AREA DURING THE EVENING. THE STORMS WERE FAST
MOVING. THIS MOVEMENT WITH WEAK INSTABILITY SUPPORT STRONG WIND
GUSTS WITH SOME OF THE THUNDERSTORMS. CONVERGENCE AHEAD OF THE
COLD FRONT AND LIFT ASSOCIATED WITH A NEGATIVE TILT UPPER-LEVEL
TROUGH WERE SUPPORTING THE SHOWERS. THIS SUPPORT WILL SHIFT EAST
OF THE FORECAST AREA LATE TONIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT
HIGH PRESSURE WILL BUILD IN FRIDAY AND SATURDAY BEHIND TONIGHTS
COLD FRONT. GUSTY WINDS ARE EXPECTED BEHIND THE COLD FRONT ON
FRIDAY. NAM BUFKIT INDICATES 20 TO 25 MPH SURFACE GUSTS POSSIBLE
TO MIX DOWN FROM 30 TO 50 MPH WINDS ALOFT. WINDS MAY GUST HIGHER
ACROSS AREA LAKES AND WILL BE MONITORED FOR POSSIBLE LAKE WIND
ADVISORY TO BE ISSUED FOR TOMORROW. HIGH TEMPERATURES FRIDAY AND
SATURDAY ARE EXPECTED TO BE 5-10 DEGREES ABOVE NORMAL REACHING THE
UPPER 70S TO LOW 80S UNDER SUNNY SKIES. DEWPOINT TEMPS WILL LOWER
INTO THE 40S FRIDAY AND SATURDAY SO OVERNIGHT TEMPS WILL RANGE 10
TO 15 DEGREES BELOW NORMAL.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE BEGINNING OF THE EXTENDED FORECAST FEATURES GENERALLY ZONAL FLOW
ALOFT AND HIGH PRESSURE AT THE SURFACE...RESULTING IN CONTINUED
DRY WEATHER AND SEASONABLE TEMPERATURES. UPPER-LEVEL RIDGING ALONG
THE WEST COAST AND INTER-MOUNTAIN WEST BY TUESDAY RESULTS IN
DOWNSTREAM TROUGHING OVER THE MIDDLE PART OF THE COUNTRY. THE
GFS/ECMWF ARE IN GENERAL AGREEMENT WITH THIS SCENARIO BUT DIFFER
ON TIMING AND DEPTH OF THE TROUGH AS IT PUSHES INTO THE FORECAST
AREA. 12Z GFS NOW A LITTLE FASTER AND DEEPER/FARTHER SOUTH WITH
THE CLOSED UPPER TROUGH THAN 00Z EURO MODEL.

WITH MODELS REMAINING IN RELATIVE AGREEMENT HAVE INCREASED POPS TO
CHANCE FOR THUNDERSTORMS. SURFACE MOISTURE WILL INCREASE MONDAY
AND TUESDAY AS A SOUTHERLY FLOW DEVELOPS. IF THE UPPER TROUGH DOES
IN FACT AMPLIFY AS SUGGESTED BY THE MODELS A STRONG COLD FRONT
WILL MOVE ACROSS THE SOUTH EAST US MID NEXT WEEK. MODELS/HPC
GUIDANCE INDICATE A COLD/DRY AIRMASS WILL FILTER IN BEHIND THE
FRONT FOR THURSDAY. HIGHS MAY ONLY REACH INTO THE 60S THURSDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
MOSTLY CLOUDY SKIES CURRENTLY IN PLACE...WITH LITTLE RETURNS ON
RADAR. CIGS CONTINUING TO GRADUALLY TREND HIGHER WITH DIURNAL
HEATING. FRONT AND UPPER ENERGY TO MOVE THROUGH THIS EVENING AND
PROVIDE A SHOWER CHANCE...ALONG WITH A SLIGHT CHANCE OF THUNDER.
FOR NOW...WILL CONTINUE TO HANDLE PRECIP CHANCE WITH VCSH...AND
INCLUDE A CB CLOUD GROUP FOR THIS EVENING. CURRENTLY WATCHING A
BATCH OF SHOWERS AND A FEW THUNDERSTORMS MOVING RAPIDLY EAST INTO
WEST CENTRAL GA. IF THIS ACTIVITY HOLDS TOGETHER...IT APPEARS IT
WOULD REACH DNL/AGS AROUND 23Z. WILL AMEND A LITTLE LATER IF/WHEN
CONFIDENCE OF PRECIP AFFECTING TAF SITES WARRANTS. EXPECT
CLEARING TO TAKE PLACE LATE TONIGHT OR EARLY FRIDAY. BREEZY
CONDITIONS MAY DEVELOP FRIDAY.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Oct 13, 4:56 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EDT THU OCT 13 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-142100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
456 PM EDT THU OCT 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING COULD
POSSIBLY CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WEST WINDS WILL INCREASE TO AROUND 20 KNOTS FRIDAY WITH GUSTS UP
TO 25 KNOTS. A LAKE WIND ADVISORY MAY BE NEEDED FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Oct 13, 4:31 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
431 PM EDT THU OCT 13 2011

GAZ040-063>065-077-SCZ018-025-026-030-035-132145-
AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
RICHMOND-SALUDA-
431 PM EDT THU OCT 13 2011

...STRONG WINDS WILL MOVE INTO PARTS OF THE CENTRAL SAVANNAH RIVER
AREA...

RADAR SHOWED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE CENTRAL
SAVANNAH RIVER AREA BETWEEN 500 PM AND 800 PM. EXPECT WIND GUSTS AROUND
40 MPH WITH SOME OF THE THUNDERSTORMS...ALONG WITH BRIEF HEAVY DOWNPOURS
AND OCCASIONAL LIGHTNING.

BE ON THE LOOKOUT FOR THREATENING WEATHER...AND BE READY TO TAKE COVER.

LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS.

&&

LAT...LON 3366 8250 3398 8265 3408 8247 3407 8233
      3398 8230 3402 8224 3396 8202 3408 8191
      3312 8141 3315 8155 3309 8160 3304 8154
      3291 8176 3294 8188 3291 8209 3281 8216
      3282 8230 3323 8224 3335 8255 3361 8265
TIME...MOT...LOC 2028Z 234DEG 14KT 3348 8237

RJL
Local storm report, Oct 13, 5:50 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
550 PM EDT THU OCT 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     4 W HARLEM              33.41N 82.39W
10/13/2011                   MCDUFFIE           GA   EMERGENCY MNGR

            MANY LIMBS TREES AND POWERLINES DOWN COUNTY WIDE. DEARING
            AREA HARDEST HIT.

&&

KILMER
Local storm report, Oct 13, 5:57 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
557 PM EDT THU OCT 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 NNE EVANS             33.53N 82.13W
10/13/2011  E0.75 INCH       COLUMBIA           GA   AMATEUR RADIO

            PEA TO PENNY SIZED HAIL REPORTED IN EVANS GA

0530 PM     TSTM WND DMG     5 NW AUGUSTA            33.51N 82.05W
10/13/2011                   RICHMOND           GA   AMATEUR RADIO

            TREES DOWN AND POWER OUT ALONG I-20 NEAR MARTINEZ.

0530 PM     TSTM WND DMG     2 WNW AUGUSTA           33.47N 82.02W
10/13/2011                   RICHMOND           GA   AMATEUR RADIO

            TREES DOWN IN AUGUSTA REPORTED BY HAM RADIO OPERATOR.

&&

KILMER
Local storm report, Oct 13, 6:00 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
600 PM EDT THU OCT 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND GST     AUGUSTA                 33.46N 82.00W
10/13/2011  E0 MPH           RICHMOND           GA   ASOS

            PEAK WIND OF 54 MPH REPORTED BY ASOS AT AUGUSTA BUSH
            FIELD - AGS

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 4:31 PM EDTSpecial Weather StatementCAEEdgefield, McCormick74 min
Oct 13, 4:52 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, McCormick68 min
Oct 13, 5:42 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda78 min
Oct 13, 7:01 PM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Lexington, Newberry, Orangeburg, Richland74 min
Oct 13, 7:29 PM EDTSpecial Weather StatementCAEBamberg61 min
Oct 13, 7:39 PM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lancaster, Lee, Sumter81 min
Oct 13, 7:45 PM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Clarendon, Fairfield, Kershaw, Lancaster and 3 more75 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.